Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 13 (2017), 055, 17 pages      arXiv:1612.06996

Global Existence of Bi-Hamiltonian Structures on Orientable Three-Dimensional Manifolds

Melike Işim Efe and Ender Abadoğlu
Yeditepe University, Mathematics Department, İnȯnu Mah. Kayışdağı Cad. 326A, 26 Ağustos Yerleşimi, 34755 Ataşehir İstanbul, Turkey

Received December 21, 2016, in final form July 04, 2017; Published online July 14, 2017

In this work, we show that an autonomous dynamical system defined by a nonvanishing vector field on an orientable three-dimensional manifold is globally bi-Hamiltonian if and only if the first Chern class of the normal bundle of the given vector field vanishes. Furthermore, the bi-Hamiltonian structure is globally compatible if and only if the Bott class of the complex codimension one foliation defined by the given vector field vanishes.

Key words: bi-Hamiltonian systems; Chern class; Bott class.

pdf (358 kb)   tex (16 kb)


  1. Asuke T., A remark on the Bott class, Ann. Fac. Sci. Toulouse Math. 10 (2001), 5-21.
  2. Bott R., Lectures on characteristic classes and foliations, in Lectures on Algebraic and Differential Topology (Second Latin American School in Math., Mexico City, 1971), Lecture Notes in Math., Vol. 279, Springer, Berlin, 1972, 1-94.
  3. Dibag I., Decomposition in the large of two-forms of constant rank, Ann. Inst. Fourier (Grenoble) 24 (1974), 317-335.
  4. Gümral H., Nutku Y., Poisson structure of dynamical systems with three degrees of freedom, J. Math. Phys. 34 (1993), 5691-5723.
  5. Haas F., Goedert J., On the generalized Hamiltonian structure of $3$D dynamical systems, Phys. Lett. A 199 (1995), 173-179, math-ph/0211035.
  6. Hernández-Bermejo B., New solutions of the Jacobi equations for three-dimensional Poisson structures, J. Math. Phys. 42 (2001), 4984-4996.
  7. Ince E.L., Ordinary differential equations, Dover Publications, New York, 1944.
  8. Laurent-Gengoux C., Pichereau A., Vanhaecke P., Poisson structures, Grundlehren der Mathematischen Wissenschaften, Vol. 347, Springer, Heidelberg, 2013.
  9. Magri F., A simple model of the integrable Hamiltonian equation, J. Math. Phys. 19 (1978), 1156-1162.
  10. Olver P.J., Canonical forms and integrability of bi-Hamiltonian systems, Phys. Lett. A 148 (1990), 177-187.
  11. Santoprete M., On the relationship between two notions of compatibility for bi-Hamiltonian systems, SIGMA 11 (2015), 089, 11 pages, arXiv:1506.08675.
  12. Stiefel E., Richtungsfelder und Fernparallelismus in $n$-dimensionalen Mannigfaltigkeiten, Comment. Math. Helv. 8 (1935), 305-353.
  13. Weinstein A., The local structure of Poisson manifolds, J. Differential Geom. 18 (1983), 523-557.

Previous article  Next article   Contents of Volume 13 (2017)